Florida, 2008

Hail in Florida, June 23, 2008

June 23, 2008 · NWS MFL · 2 events in 2 counties and zones

Strong to severe thunderstorms developed around the Lake Okeechobee region producing hail in the Pahokee area and a high wind gust on Lake Okeechobee. Another severe thunderstorm pulsed up over the City of Parkland producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong to severe thunderstorms developed around the Lake Okeechobee region producing hail in the Pahokee area and a high wind gust on Lake Okeechobee. Another severe thunderstorm pulsed up over the City of Parkland producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 23, 9:16 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 9:16 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1016 AM EDT MON JUN 23 2008

.UPDATE...
WILL MAKE ESSENTIALLY NO CHANGES TO THE FIRST PERIOD FORECAST IN
THIS UPDATE...WITH A CONVECTIVE PATTERN SIMILAR TO RECENT DAYS
EXPECTED TO EVOLVE ACROSS THE FORECAST AREA ONCE AGAIN TODAY. DATA
FROM THE 12Z KMFL RAOB SUGGEST A NORTHEASTWARD STORM MOTION FOR
BOTH ACTIVITY DEVELOPING ALONG THE INLAND MOVING ATLANTIC COAST
SEA BREEZE...AS WELL AS GULF COAST SEA BREEZE ACTIVITY APPROACHING
FROM THE WEST COAST. HIGHEST POPS ARE ALREADY IN PLACE FROM THE
LAKE OKEECHOBEE REGION SOUTHEASTWARD TOWARD COASTAL BROWARD
COUNTY...AND SEE NO REASON TO MAKE CHANGES AT THIS TIME.
THERMODYNAMIC INSTABILITY PARAMETERS POINT TO A MODERATE THREAT
FOR WIND/HAIL WITH THE STRONGEST STORMS THIS AFTERNOON...AND THIS
HAS ALREADY BEEN ADDRESSED IN AN UPDATED HWOMFL. WILL MAKE MINOR
ADJUSTMENTS TO HOURLY TEMPERATURE/DEW POINT/SKY COVER GRIDS TO
BRING THEM IN LINE WITH CURRENT TRENDS. UPDATED PRODUCTS WILL BE
ISSUED SHORTLY.

70/DD

&&

.AVIATION DISCUSSION... /ISSUED 724 AM EDT MON JUN 23 2008/

AVIATION...
SHOWERS AND THUNDERSTORMS SHOULD DEVELOPED AGAIN LATE THIS MORNING
OVER THE INTERIOR AREAS AND PUSH NORTHEAST INTO THE EAST COAST
TAF SITES DURING THE AFTERNOON HOURS...DUE TO THE STEERING FLOW
FROM THE SOUTHWEST. SO WILL SHOW VCSH FOR THE EAST COAST TAF SITES
FROM 14Z AND 17Z...THAN VCTS FROM 17Z UNTIL 00Z...BEFORE GOING
BACK TO VCSH FROM 00Z UNTIL 02Z. APF TAF SITE WILL ONLY HAVE VCSH
FROM 13Z UNTIL 16Z...AS MOST OF THE ACTIVITY WILL BE EAST OF THE
APF TAF SITE AFTER 16Z.

THE VIS AND CEILINGS WILL REMAIN IN THE VFR CONDITIONS AT THIS
TIME FOR TODAY...DUE TO THE UNKNOWN TIME WHEN THE SHOWERS AND
THUNDERSTORMS WILL AFFECT THE EAST COAST TAF SITES. SO WILL ADMIN
THE EAST COAST TAF SITES LATER TODAY WHEN NEED BE FOR THE CEILINGS
AND VIS.

AVIATION...54/BNB

DISCUSSION... /ISSUED 512 AM EDT MON JUN 23 2008/

DISCUSSION...
LATEST SUITE OF GUIDANCE CONTINUES TO DOWNPLAY THE POTENTIAL FOR
CONVECTION TODAY...MAINLY FOR THE EASTERN HALF OF SOUTH FLORIDA.
BUT RECENT ANALYSIS INDICATES THAT THE POTENTIAL FOR ACTIVE
CONVECTION SHOULD CONTINUE TODAY ACROSS THE REGION...INCLUDING THE
EAST COAST METRO AREAS. FACTORS THAT WILL INFLUENCE POTENTIAL FOR
CONVECTION TODAY INCLUDE THE MID TO UPPER LEVEL TROUGH CENTERED IN
THE WESTERN GULF AND EXTENDING ACROSS THE FLORIDA PENINSULA...
PWATS FORECAST TO BE NEAR 1.8 INCHES...FORECAST SOUNDINGS INDICATE
THE CAPE IN THE AFTERNOON WILL BE FAVORABLE FOR CONVECTION AND 500
MB TEMPS SHOULD CONTINUE TO BE FAVORABLE. IN ADDITION...THE
ORIENTATION OF THE UPPER LEVEL TROUGH SHOULD ENHANCE AFTERNOON
UPPER LEVEL DIVERGENCE AND THERE APPEARS TO BE A WEAK MID TO UPPER
LEVEL SHORT WAVE IN THE EASTERN GULF WEST OF THE PENINSULA.
POTENTIAL FOR HEAVY RAIN REMAINS FAVORABLE AS STORM MOTION SHOULD
BE SLOW. THE VERTICAL WIND PROFILE...SOUTHEASTERLY AT LOW LEVELS
AND MORE WESTERLY MID TO UPPER LEVELS...SHOULD FAVOR CONVECTION IN
THE EARLY AFTERNOON IN THE INTERIOR AND AS THE DAY PROGRESSES
CONVECTION WILL START TO SHIFT MORE TO THE EASTERN HALF OF THE
PENINSULA. OVERALL...WENT ABOVE LATEST GUIDANCE FOR EASTERN HALF
OF PENINSULA FOR POPS FOR REASONS OUTLINED ABOVE.

GUIDANCE SUGGESTS THAT TUESDAY NIGHT INTO WEDNESDAY THE PRESSURE
GRADIENT WILL INCREASE ACROSS THE REGION. IN ADDITION...GUIDANCE
INDICATES THAT MOISTURE ASSOCIATED WITH A TROPICAL WAVE EAST OF
THE WINDWARD ISLANDS MAY APPROACH THE AREA BY MID-WEEK. THERE IS A
SURGE IN THE EASTERLIES IN THE VICINITY OF THE WAVE. GUIDANCE
INDICATED NUMEROUS SHOWERS POSSIBLE BY WEDNESDAY...BUT ONLY
FORECAST SCATTERED SHOWERS UNTIL TIMING BECOMES MORE CERTAIN AS
THERE WAS SOME DISAGREEMENT AMONG THE SUITE OF MODELS ABOUT WHEN
THE MOISTURE MAY PASS THROUGH THE REGION.

MARINE...
TUESDAY NIGHT INTO WEDNESDAY THE PRESSURE GRADIENT IS FORECAST TO
STRENGTHEN ACROSS THE LOCAL WATERS...WITH WINDS IN THE 10 TO 15
KNOT RANGE EXPECTED AND POSSIBLY EVEN 15 TO 20 KNOTS WITH
ASSOCIATED INCREASE IN LOCAL SEAS.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXCEPT FOR POTENTIAL FOR CONVECTION TODAY
ACROSS EXISTING BURN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  76  89  79 / 60 20 40 30
FORT LAUDERDALE  89  78  88  79 / 60 20 30 30
MIAMI            90  78  88  78 / 50 20 30 30
NAPLES           90  73  92  73 / 40 20 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 23, 8:49 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
949 AM EDT MON JUN 23 2008

FLZ063-066>075-168-172>174-240145-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
949 AM EDT MON JUN 23 2008

...FEW STRONG TO SEVERE STORMS ESPECIALLY NORTHERN INTERIOR AND NORTHEAST AREAS TODAY...
...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY ACROSS SOUTH FLORIDA...
...POSSIBLE REDUCE VISIBILITIES EASTERN GLADES AND HENDRY COUNTIES LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
NORTHERN INTERIOR AND NORTHEAST SECTIONS OF MAINLAND SOUTH FLORIDA ONCE
AGAIN THIS AFTERNOON, WITH SCATTERED THUNDERSTORMS OVER REST OF
SOUTH FLORIDA. THE PRIMARY HAZARD EXPECTED WITH THESE STORMS WILL
BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT TO EXCESSIVE
LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

WIND: THE STRONGEST STORMS TODAY COULD PRODUCE WIND GUSTS UP TO 60
MPH MAINLY OVER THE NORTHERN INTERIOR AND NORTHEAST AREAS OF SOUTH
FLORIDA, WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE.

HAIL: THE MID LEVELS OF THE ATMOSPHERE REMAINS COOL TODAY OVER
SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST STORMS TO
PRODUCE HAIL UP TO PENNY SIZE MAINLY OVER THE NORTHERN INTERIOR
AND NORTHEAST AREAS OF SOUTH FLORIDA TODAY WHERE THE SEA BREEZES
AND LAKE BREEZE COLLIDE.

FLOODING: LIGHT SOUTHWESTERLY STEERING FLOW WILL RESULT IN A SLOW
MOVEMENT OF ANY STORM THAT DEVELOPS TODAY. THIS, IN TURN, WILL
RESULT IN LOCALLY HEAVY RAINFALL, LEADING TO PONDING OF WATER IN
POORLY DRAINED LOCATIONS.

VISIBILITY: A MIXTURE OF SMOKE AND FOG TO THE IMMEDIATE WEST OF
SMOLDERING WILDFIRES AROUND THE WESTERN EDGE OF LAKE OKEECHOBEE MAY
RESULT IN VISIBILITY REDUCTIONS TO ONE MILE OR LESS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA AT LEAST THROUGH WEDNESDAY. LIGHTNING STRIKES
WILL BE THE PRIMARY HAZARD, WITH ORGANIZED SEVERE WEATHER NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ESPECIALLY ACROSS THE
NORTHERN INTERIOR AND NORTHEAST AREAS OF SOUTH FLORIDA.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 23, 12:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT MON JUN 23 2008

FLZ067-068-168-231830-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
130 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST PALM BEACH COUNTY...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
MOVING NORTHEAST AT 6 MPH.

THIS STORM WILL AFFECT...

BOCA RATON EQUESTRIAN CENTER...
MORIKAMI PARK...
LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
VILLAGES OF ORIOLE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2639 8015 2641 8031 2660 8024 2658 8005
      2657 8005
TIME...MOT...LOC 1730Z 225DEG 5KT 2646 8021

BAXTER
Special weather statement, Jun 23, 1:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EDT MON JUN 23 2008

FLZ067-068-072-168-172-231915-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
212 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST PALM BEACH AND
NORTHEAST BROWARD COUNTIES...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...MOVING NORTHEAST AT 9 MPH.

THIS STORM WILL AFFECT...

SANDALFOOT COVE...
SOUTH COUNTY REGIONAL PARK...
BOCA WEST...
FAU SOUTH CAMPUS...
MORIKAMI PARK...
VILLAGES OF ORIOLE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2639 8007 2639 8006 2639 8007 2634 8008
      2632 8013 2634 8024 2650 8021 2649 8005
TIME...MOT...LOC 1812Z 207DEG 8KT 2634 8018

BAXTER
Special weather statement, Jun 23, 1:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
214 PM EDT MON JUN 23 2008

FLZ069-070-231900-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
214 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING ACROSS WESTERN COLLIER COUNTY...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDEN GATE ESTATES...MOVING NORTHEAST AT 13
MPH.

THIS STORM WILL AFFECT...

GOLDEN GATE ESTATES...
ORANGE TREE...
CORKSCREW SWAMP SANCTUARY...
BIG CORKSCREW ISLAND...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2632 8172 2632 8166 2638 8166 2643 8162
      2643 8157 2630 8139 2615 8165 2624 8175
TIME...MOT...LOC 1814Z 225DEG 12KT 2625 8164

STRASSBERG

The radar

The Miami radar (KAMX), 79 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Broward

When
June 23, 1:35 PM EST
Where
Broward County, 3.35 mi WSW of West Dixie Bend
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
26.310, -80.253

A severe thunderstorm occurred over the City of Parkland producing hail the size of pennies.

Hail, Palm Beach

When
June 23, 4:28 PM EST
Where
Palm Beach County, Pahokee
Measured
0.88 in hail
Reported by
Public
Coordinates
26.820, -80.670

A severe thunderstorm passed over Pahokee producing nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109489, 109490.